Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

On lisinopril for HBP. Suffering from stuffy nose. Safe to use nasal spray while on BP medicine?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I was recently put on Lisinopril/HCTZ 10mg for HBP, I've also been suffering a stuffy nose on a regular basis since moving to XXXXXXX last year (at times I can't even breathe through my nose) Afrin works. My Dr. failed to answer my question being in a hurry & hasn't returned my phone call with an answer, is it safe to use the nasal spray while taking the HBP medicine?
Posted Mon, 22 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Mayank Bhargava 1 hour later
Welcome to XXXXXXX forum.

Let me know your other associated symptoms along with mentioned.
Do you have fever/ chest pain/ running nose/ pain at forehead just above the eyes?
Do you have feeling of slippage of liquids from nose via throat to food pipe? It is known as "Postnasal drip" in medical term?
Are you a smoker or past history of smoking?

With the available described symptoms, there appears to be possibility of allergic rhinitis or sinusitis.
Presence of blocked nose suggests the diagnosis.

Nasal spray containing Naphazoline and Qxymetazoline, decongestants containing pseudoephedrine, ephedrine, phenylephrine may cause rise in blood pressure.

Decongestants relieve nasal stuffiness by narrowing blood vessels and reducing swelling in the nose. This narrowing can affect other blood vessels as well, which can increase blood pressure.

You should consult with XXXXXXX medicine specialist/ chest physician and should go for thorough check up.
You should also go for complete blood count, erythrocyte sedimentation rate, chest x XXXXXXX and X PNS (Paranasal sinus) view.
You should also go for culture & sensitivity of nasal secretion.
You can use saline spray along with Azelastine for relief of nasal congestion.
You should also use complete antibiotic therapy, anti-inflammatory, and mucolytics.
You should avoid cold drinks, sour and oily food.
Perform, gargles three times in a day; a glass of lukewarm water with a pinch of salt.

Treatment depends on exact diagnosis.

Hope that helps.
Let me know your other query.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: On lisinopril for HBP. Suffering from stuffy nose. Safe to use nasal spray while on BP medicine? 9 minutes later
Thank you for getting back to me, I do have a follow up with my PCP in 2 weeks to see how the HBP meds are working, no smoking, not even around anyone who does. The only problem I have is my nose stopping up making it hard to breathe at times, just a bit of post nasal drip now & then. I will stop using the Afrin as of NOW & try the saline spray...thanks again!
Answered by Dr. Mayank Bhargava 40 minutes later
Thanks again.
Get well soon,
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor